Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Variational discretization of wave equations on evolving surfaces
HTML articles powered by AMS MathViewer

by Christian Lubich and Dhia Mansour PDF
Math. Comp. 84 (2015), 513-542 Request permission


A linear wave equation on a moving surface is derived from Hamilton’s principle of stationary action. The variational principle is discretized with functions that are piecewise linear in space and time. This yields a discretization of the wave equation in space by evolving surface finite elements and in time by a variational integrator, a version of the leapfrog or Störmer–Verlet method. We study stability and convergence of the full discretization in the natural time-dependent norms under the same CFL condition that is required for a fixed surface. Using a novel modified Ritz projection for evolving surfaces, we prove optimal-order error bounds. Numerical experiments illustrate the behavior of the fully discrete method.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (2010): 65M12, 65M15, 65M60
  • Retrieve articles in all journals with MSC (2010): 65M12, 65M15, 65M60
Additional Information
  • Christian Lubich
  • Affiliation: Mathematisches Institut, University of Tübingen, Auf der Morgenstelle 10, D–72076 Tübingen, Germany
  • MR Author ID: 116445
  • Email:
  • Dhia Mansour
  • Affiliation: Mathematisches Institut, University of Tübingen, Auf der Morgenstelle 10, D–72076 Tübingen, Germany
  • Email:
  • Received by editor(s): November 23, 2012
  • Received by editor(s) in revised form: June 14, 2013
  • Published electronically: October 24, 2014
  • Additional Notes: This work was supported by DFG, SFB/TR 71 “Geometric Partial Differential Equations”
  • © Copyright 2014 American Mathematical Society
  • Journal: Math. Comp. 84 (2015), 513-542
  • MSC (2010): Primary 65M12, 65M15, 65M60
  • DOI:
  • MathSciNet review: 3290953